Antibiotic Allergy Symptoms: Treatment For Antibiotic Allergy Rash

The term ‘antibiotic’ was introduced by Waksman in 1942. ¬†Antibiotics are drugs derived from bacteria wholly or partially and they are used to treat bacterial infection. Today’s antibacterials, strictly speaking, are not only antibiotics but also include synthetic drugs, which have been specially designed to attack identified targets in microorganisms.

Antibiotics (antibacterial) have become life saving drugs since its discovery. Sulfonamide were introduced in 1935, thereafter penicillin in 1940. Since then many antibiotics have been discovered.

Although, generally antibiotics are safe, some people may be allergic to antibiotics.

Antibiotic Allergy Symptoms

Antibiotic allergy symptoms are usually on the skin and respiratory tract.

  • Difficulty in breathing.
  • Cough
  • Shortness of breath.
  • Urticaria.
  • Fixed drugs reaction. Blister occurs on fixed spots of skin, whenever the drug is taken.
  • Itching all over body.
  • Swelling in throat and itching in the eyes.
  • Red rash all over the body.
  • Blisters on specific areas.
  • Dizzeness.
  • Seizures.
  • Hematuria.
  • Anaphylaxis reaction: it is most serious form of allergy, usually occurs after antibiotic injection. Sudden low blood pressure, slow pulse and breathing difficulty with pale tongue are sign of anaphylaxis. If prompt treatment is not met with, the condition can turn fatal.

Some of the most common antibiotics which are known to cause allergy are: penicillin, sulfa, cephalosporin, streptomycin, chloramphenicol, fluoroquinolones.

Antibiotic Allergy Testing

Antibiotic skin testing is a reliable way to know whether the person is allergic to the specific drug. Penicillin skin testing is very common allergic skin test. Skin testing is done by an allergist in a hospital where all the life saving measures is available. The test requires one hour. The skin is injected with a weak solution of the antibiotic on the forearm and observed for reaction. Positive reaction is itchy red bump over the site of injection.

Person with positive reaction should not take that particular antibiotic or that particular group of antibiotic.

Treatment For Antibiotic Allergy Rash

  • Antihistamine is the drug of choice when there is antibiotic allergy.
  • Discontinuing the drug is very important.
  • Anaphylaxis reaction may need emergency treatment.
  • Occasionally corticosteroids are also used.
  • For coughing, your doctor may give you bronchodilators.